Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

May 20, 1997San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at May 20, 1997, 1:05 PM PDT for San Bernardino County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1997, 1:05 PM PDT (20:05 UTC)
Expired
May 20, 1997, 2:00 PM PDT
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 202005 RRA
SVRLAS
CAC071-202100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
105 PM PDT TUE MAY 20 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM PDT FOR PEOPLE IN
THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN CALIFORNIA

  ...CENTRAL SAN BERNARDINO COUNTY

AT 105 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED 15 MILES EAST OF BARSTOW/DAGGETT ALONG I-40.  THIS STORM
WAS MOVING EAST AT 5-10 MPH.

HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS IN EXCESS OF 60
MPH...AND BRIEF PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
BETWEEN NEWBERRY SPRINGS AND LUDLOW DURING THE NEXT HOUR.

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:38 AM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 20, 8:38 AM PDT, 4 hours 27 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
835 AM PDT TUE MAY 20 1997

A MOR MOIST/UNSTBL AIRMASS LIES ACRS OF CWFA THIS MRNG.  DRA SNDG
SATURATED BTWN H6/H5 LVL WITH PRCIP H20 ARND THREE QUARTERS OF AN
INCH.  SFC DWPT HOVERING ARND 50 IN LAS VLY.  STILL SNDG SHWS
CHARACTERISTIC INVERTED-V SO TSTMS AGN LIKELY TO PRODUCE STG GUSTY
WINDS...LOCALLY HEAVY RAINS.  THE WET-BULB ZERO ALSO LOW SO AGN
POTENTIAL FOR HAIL EXISTS.  LGT FLO ALOFT NOT FAVORABLE FOR AN
ORGANIZATION OF STORMS...BUT MOR PULSE SVR.   A COMPARISON A
STLT/MDLS...NEW RUC LOOKS TO BE HANDLING WK FEATURES WELL.  VORT
CNTR SPINNING UP NR DAG ATTM WITH CONVERGENCE AXIS VSBL ON STLT FRM
SRN CA NE ACRS CLARK/NRN MOHAVE CNTY.  KESX 88D DETECTING LGT RA
THIS BAND AS IT LIFTS SLOLY N.  ANOTHER VORT LIFTING N FRM BAJA
INTO S CNTRL AZ.  VIS PICS SHW DVLPMNT ATTM OVR MTNS SE OF IGM IN
CLR AREA.  LAS 331  PIERCE

SRN NV...NONE
E4RN CA...NONE
NW AZ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:15 PM PDTFlash Flood WarningVEFSan Bernardino90 min
May 20, 12:15 PM PDTSevere Thunderstorm WarningVEFSan Bernardino90 min

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.